Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 288, NWS Springfield, MO

December 23, 20155 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 23, 2015, 5:46 AM CST for 5 counties in Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 5:46 AM CST (11:46 UTC)
Expired
Dec 23, 2015, 6:30 AM CST
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO, Ozark County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 114 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS53 KSGF 231146
SVRSGF
MOC067-091-153-215-229-231230-
/O.NEW.KSGF.SV.W.0288.151223T1146Z-151223T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 AM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WRIGHT COUNTY IN SOUTHWESTERN MISSOURI...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHWESTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  EASTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI...
  OZARK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 630 AM CST

* AT 546 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR NORWOOD TO 6 MILES WEST OF GAINESVILLE TO
  ARKAWANA...MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WEST PLAINS...                    NORFORK LAKE...
  MOUNTAIN GROVE...                 WILLOW SPRINGS...
  CABOOL...                         HOUSTON...
  GAINESVILLE...                    NORWOOD...
  POMONA...                         BAKERSFIELD...
  SOUTH FORK...                     WILLHOIT...
  MOODY...                          SILOAM SPRINGS...
  DORA...                           ELK CREEK...
  SYCAMORE...                       VANZANT...
  DRURY...                          BRIXEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3657 9258 3708 9248 3721 9223 3733 9189
      3654 9177 3650 9189 3650 9256
TIME...MOT...LOC 1146Z 214DEG 51KT 3706 9246 3660 9254 3642 9246 

HAIL...<.75IN
WIND...60MPH
 
$$

BOXELL
2 follow-up statements
658 
WWUS53 KSGF 231208
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 AM CST WED DEC 23 2015

MOC229-231217-
/O.CAN.KSGF.SV.W.0288.000000T0000Z-151223T1230Z/
WRIGHT MO-
608 AM CST WED DEC 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WRIGHT COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3723 9217 3733 9189 3654 9177 3650 9189
      3651 9231 3673 9238
TIME...MOT...LOC 1207Z 225DEG 54KT 3725 9210 3680 9221 3650 9221 

$$

MOC067-091-153-215-231230-
/O.CON.KSGF.SV.W.0288.000000T0000Z-151223T1230Z/
HOWELL MO-TEXAS MO-DOUGLAS MO-OZARK MO-
608 AM CST WED DEC 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CST
FOR HOWELL...SOUTHWESTERN TEXAS...EASTERN DOUGLAS AND EASTERN OZARK
COUNTIES...

AT 607 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF CABOOL TO 18 MILES NORTHEAST OF
GAINESVILLE TO NEAR BAKERSFIELD...MOVING NORTHEAST AT 65 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WEST PLAINS...                    WILLOW SPRINGS...
CABOOL...                         HOUSTON...
POMONA...                         BAKERSFIELD...
SOUTH FORK...                     MOODY...
SILOAM SPRINGS...                 DORA...
ZANONI...                         UDALL...
TECUMSEH...                       SIMMONS...
ELK CREEK...                      POTTERSVILLE...
SYCAMORE...                       CAULFIELD...
SOLO...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3723 9217 3733 9189 3654 9177 3650 9189
      3651 9231 3673 9238
TIME...MOT...LOC 1207Z 225DEG 54KT 3725 9210 3680 9221 3650 9221 

HAIL...<.75IN
WIND...60MPH
 
$$

BOXELL
218 
WWUS53 KSGF 231224
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 AM CST WED DEC 23 2015

MOC067-091-153-215-231234-
/O.EXP.KSGF.SV.W.0288.000000T0000Z-151223T1230Z/
HOWELL MO-TEXAS MO-DOUGLAS MO-OZARK MO-
624 AM CST WED DEC 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR HOWELL...SOUTHWESTERN TEXAS...
EASTERN DOUGLAS AND EASTERN OZARK COUNTIES WILL EXPIRE AT 630 AM
CST...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3723 9217 3733 9189 3654 9177 3650 9189
      3651 9231 3673 9238
TIME...MOT...LOC 1221Z 214DEG 51KT 3725 9210 3680 9221 3650 9221 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 5:43 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 23, 5:43 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
543 AM CST WED DEC 23 2015

.SHORT TERM...(Today and Tonight)
Issued at 0123 AM CST WED DEC 23 2015

We are looking at a potentially active next 12-15 hours across the
Ozarks as a strong storm system impacts the region. A strong upper
level short wave trough across the central High Plains will eject
northeastward and become negatively tilted as it tracks into the
Corn Belt region later this afternoon. At the surface, low
pressure will track northeast from south-central Kansas to around
St. Joseph, Missouri by 18 UTC. The low will then continue
northeastward into Wisconsin by 00 UTC.

We are already seeing scattered convection develop during the late
overnight hours in a large corridor from the Missouri Ozarks into
the Lower Mississippi Valley. This convection has developed in
response to large scale height falls and a broad low/mid level
warm air advection regime. While storms at this point are elevated
across the Missouri Ozarks, the latest objective analysis
indicates that surface based storm potential has now impinged on
the I-40 corridor across western Arkansas...and has made it into
the Missouri Bootheel due to strong moisture advection off the
Gulf of Mexico.

The extent of that moisture return will be a key player in severe
thunderstorm potential today. For starters, short range models
have shown an slight uptick regarding low level moisture quality
returning around the western extent of the Boston Mountains early
this morning. This seems reasonable with middle 50s dew points
already into northeastern Oklahoma as of 2 AM. With this trend
expected to continue into early this morning, we are expecting
MLCAPE values in the 400-700 J/kg range to spread north along the
I-49 corridor in southwestern Missouri through 15 UTC. With strong
low level shear in place (0-1 km storm relative helicities at or
above 300 m2/s2), there will be a small window of opportunity for
supercells if:

1) CAPE values are towards the upper end of that 400-700 J/kg
range

2) Cells can remain scattered in nature. It is quite possible that
large scale lift will initiate widespread convection which would
tend to limit instability.

If we do see supercell development early this morning across
southwestern Missouri, all modes of severe weather would be
possible.

Not to be forgotten, Gulf of Mexico moisture will also spread
around the eastern extent of the Boston Mountains into south-
central Missouri this morning. This will also result in surface-
based thunderstorm potential out towards West Plains and Alton.
While low level shear will be a bit weaker, it will still be
plenty sufficient to support a supercell threat. As is the case
with supercell potential across southwestern Missouri, too much
storm coverage could tend to limit supercell potential.

As that surface low tracks into the Corn Belt region this
afternoon, it will drag a north to south oriented surface trough
quickly eastward across the Ozarks. There seems to be two
potential scenarios that could play out here:

1) Scattered to numerous convection persist ahead of this trough,
but then quickly ends from west to east from later this morning
into early this afternoon. Show over.

2) Morning convection clears the eastern Ozarks later this morning
and allows for afternoon destabilization. New storms then begin to
initiate from east-central into south-central or southeastern
Missouri along that trough.

If scenario one pans out, a threat for severe storms would persist
today given that we will be predominantly in the warm sector.
Instability would be somewhat marginal, but all modes of severe
would still be possible with large hail and damaging winds being
the main threats.

If scenario number two pans out, the morning severe threat over
the Missouri Ozarks would be replaced with a severe threat over
south-central Missouri this afternoon. More CAPE would be in
place, which would ramp up the hail size potential. While CAPE
(including increased low level CAPE) would promote greater tornado
potential, low level wind fields will become increasingly veered
with the departing surface low. Thus, the tornado threat will
remain more in the "limited" category.

The threat for thunderstorms will end by this evening as a surface
cold front overtakes that trough and quickly shunts low level
forcing to our east. Quiet weather is therefore expected for
tonight.

One more item to point out regarding this storm system. Surface
winds and gusts will approach Wind Advisory criteria today
(sustained 30 mph and/or gusts to 45 mph) as that surface low
deepens and tracks towards northwestern Missouri. After
collaboration with our neighbors, we have decided to hold off on an
advisory and will pass these concerns onto the incoming shift.

.LONG TERM...(Thursday through Tuesday)
Issued at 0123 AM CST WED DEC 23 2015

We will get a brief break in the action for Christmas as the upper
level flow temporarily flattens. Attention then quickly turns to
a very concerning setup for the weekend into early next week. A
strongly diffluent southwesterly flow aloft will develop with a
strong low level baroclinic zone setting up over the region. Deep
tropospheric ascent, the presence of elevated instability, and
well above normal precipitable water values will result in a high
likelihood for heavy rainfall.

Global models continue to spit out rainfall totals more reminiscent
of snowfall totals from a winter storm. With the backing of the CIPS
analog guidance, global models are settling in on areas along and
south of the Interstate 44 corridor regarding the highest rainfall
amounts. A broad swath of 5 to 8 inches remains quite possible from
this weekend into Monday. If these amounts are realized, a
potentially significant flooding event will likely unfold. Area
interests are urged to monitor this potential situation closely.

Towards the end of this heavy precipitation event, global models
continue to advertise a strong closed low tracking northeast
through the region while becoming negatively tilted. The track and
timing of this low remain in question given the spread in the
global models. This will have to be monitored as it will have a
direct bearing on when precipitation finally ends. Quiet weather
should then return towards the middle of next week with cooler
temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 0536 AM CST WED DEC 23 2015

A strong storm system will bring multiple potential aviation
impacts to the region today. Low level wind shear conditions and
gusty south to southeast winds will persist this morning.

Scattered thunderstorms will also be possible from mid to late
morning as a surface front moves east across southern Missouri.
MVFR and brief IFR conditions can be expected around stronger
storms.

Winds will then shift to the southwest and remain gusty this
afternoon behind that departing front.

There is then a signal within some weather models for a brief
stint of MVFR ceilings this evening. Confidence is too low at this
time to include MVFR in the TAFs. Winds will diminish this
evening.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Dec 23, 3:56 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 AM CST WED DEC 23 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
356 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO PUSH
  NORTHEAST ACROSS THE OZARKS THIS MORNING. THE MAIN POTENTIAL
  HAZARDS WITH THESE STORMS WILL BE FREQUENT LIGHTNING AND HAIL
  TO THE SIZE OF NICKELS.

  THERE ARE SOME INDICATIONS THAT A FEW SUPERCELL THUNDERSTORMS
  MAY DEVELOP FROM EARLY TO MID MORNING ACROSS SOUTHWESTERN AND
  SOUTH CENTRAL MISSOURI IF ENOUGH INSTABILITY CAN MOVE NORTH
  INTO THE REGION. IF THIS OCCURS...HAIL TO THE SIZE OF
  QUARTERS AND WIND GUSTS TO 60 MPH WOULD BE POSSIBLE.
  ADDITIONALLY...THERE WOULD BE A LIMITED RISK FOR AN ISOLATED
  TORNADO WITH ANY SUPERCELLS...OR ANY SMALL LINE SEGMENTS
  BOWING TOWARDS THE NORTHEAST. MOST OF THIS ACTIVITY WILL TEND
  TO SHIFT EAST OF THE MISSOURI OZARKS BY MIDDAY.

  A SURFACE TROUGH WILL THEN PUSH FROM WEST TO EAST ACROSS THE
  OUTLOOK AREA THIS AFTERNOON. THERE IS SOME POTENTIAL FOR
  THUNDERSTORMS TO REDEVELOP ALONG THIS TROUGH FROM THE EASTERN
  OZARKS INTO SOUTH CENTRAL MISSOURI. IF REDEVELOPMENT OCCURS...
  HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD
  BE POSSIBLE. THERE WOULD ALSO BE A LIMITED TORNADO THREAT WITH
  ANY SUPERCELLS OR NORTHEASTWARD BOWING LINE SEGMENTS.

  MEANWHILE...BRISK AND GUSTY SOUTH TO SOUTHWEST WINDS CAN BE
  EXPECTED THIS MORNING AS STRONG LOW PRESSURE TRACKS THROUGH THE
  CENTRAL PLAINS. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS
  AROUND 40 MPH CAN BE EXPECTED. AS DRIER AIR MOVES INTO THE
  REGION BEHIND THAT TROUGH...ELEVATED FIRE WEATHER CONDITIONS
  MAY DEVELOP OVER WESTERN MISSOURI AND EXTREME SOUTHEASTERN
  KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  CONFIDENCE IS HIGH THAT A NEARLY STATIONARY FRONTAL BOUNDARY
  WILL PROVIDE A FOCUS FOR SEVERAL ROUNDS OF MODERATE TO HEAVY
  RAINFALL FROM LATE FRIDAY NIGHT INTO EARLY MONDAY. AT THIS
  TIME...IT APPEARS THAT THE HEAVIEST RAINFALL WILL OCCUR ALONG
  AND SOUTH OF THE INTERSTATE 44 CORRIDOR WHERE A SWATH OF
  5 TO 8 INCHES OF RAINFALL APPEARS INCREASINGLY LIKELY. IF
  THESE RAINFALL AMOUNTS MATERIALIZE...A POTENTIALLY
  SIGNIFICANT FLOODING EVENT WILL LIKELY UNFOLD. AREA INTERESTS
  ARE URGED TO MONITOR THIS SITUATION CLOSELY.

  BRISK AND GUSTY NORTHERLY WINDS ARE EXPECTED THIS WEEKEND
  NORTH OF THAT FRONTAL BOUNDARY ACROSS THE OSAGE PLAINS OF
  SOUTHEASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS THE MISSOURI
  OZARKS. ACTIVATION WOULD PRIMARILY BE NEEDED THIS MORNING
  ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR WHILE ACTIVATION
  WILL BE POSSIBLE BOTH THIS MORNING AND LATER THIS AFTERNOON
  EAST OF HIGHWAY 65.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 7:27 AM CSTSevere Thunderstorm WarningSGFOregon, Shannon26 min
Dec 23, 8:59 AM CSTSevere Thunderstorm WarningSGFOregon35 min
Dec 23, 9:16 AM CSTSevere Thunderstorm WarningSGFShannon18 min
Dec 23, 12:47 PM CSTWind AdvisorySGFBarton, Benton, Camden, Cedar, Christian, Dade and 20 more5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.